North Dakota, 2013

Damaging Wind in North Dakota, July 15, 2013

July 15, 2013 · NWS BIS · 1 event in 1 county or zone

Tornado Watch number 415 was in effect during this event. A warm frontal boundary across northeast Montana extending southeast through central North Dakota was the focus for tornado watch number 415 being issued in the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Tornado Watch number 415 was in effect during this event.

A warm frontal boundary across northeast Montana extending southeast through central North Dakota was the focus for tornado watch number 415 being issued in the mid afternoon. A long lived tornadic supercell tracked across Roosevelt County in northeast Montana, and dissipated as it neared the western North Dakota border. Thunderstorms continued across northwest and north central North Dakota during the evening, remaining sub-severe until a severe thunderstorm wind gust was reported at Mohall in Renville County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 9:05 PM CST, 55 minutes earlier.

Area forecast discussion, Jul 15, 9:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT MON JUL 15 2013

.UPDATE...
ISSUED AT 959 PM CDT MON JUL 15 2013

THIS UPDATE TO CANCEL DIVIDE COUNTY FROM TORNADO WATCH.

UPDATE ISSUED AT 817 PM CDT MON JUL 15 2013

CANCELED THE TORNADO WATCH FRO THE SOUTHWEST...SOUTH OF MCKENZIE
COUNTY AND ALONG AND SOUTH OF LAKE SAKAKAWEA. CONVECTION HAS
FAILED TO BECOME STRONG IN MONTANA AND THERE IS NOW CU DEVELOPING
IN SOUTHWEST NORTH DAKOTA. THIS LIKELY DUE TO DEWPOINTS DRYING
ACROSS THE SOUTHWEST AND IN WESTERN SOUTH DAKOTA ALONG WITH
NEGATIVE THETA E ADVECTION. CONTINUE THE TORNADO WATCH NORTHWEST
AND NORTH CENTRAL THOUGH MIDNIGHT.

UPDATE ISSUED AT 622 PM CDT MON JUL 15 2013

MAIN CONCERNS THIS EARLY MONDAY EVENING IS SEVERE WEATHER ACROSS
WESTERN NORTH DAKOTA. INGREDIENTS IN PLACE FOR A SEVERE
THUNDERSTORM AND TORNADO THREAT ACROSS THE NORTHWEST THROUGH 9 PM
CDT...FOLLOWED BY THE SOUTHWEST BETWEEN 8 AND 10 PM. STRATUS IS
BREAKING UP ACROSS THE SOUTH CENTRAL AND EAST CENTRAL. CURRENT
FORECAST HAS THUNDERSTORM CHANCES AND CLOUD TRENDS WELL IN HAND.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 324 PM CDT MON JUL 15 2013

THE MAIN FORECAST CONCERN FOR THE PERIOD CONTINUES TO BE THE
CHANCES FOR SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING.

WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH OVER SOUTHERN
ALBERTA. MSAS ANALYZED A COLD FRONT EXTENDING FROM SOUTHERN
SASKATCHEWAN INTO EASTERN MONTANA AT 20Z. FURTHERMORE...LAPS
ANALYZED INCREASING SURFACE-BASED CAPE ACROSS WESTERN NORTH DAKOTA
WITH VALUES APPROACHING 2000 J/KG. THE SHORT-RANGE HIGH RESOLUTION
MODELS (HRRR-3KM AND WRF-4KM) PROG A LINE OF CONVECTION TO DEVELOP
ALONG THE FRONT AND ENTER THE MT/ND BORDER BETWEEN 22Z-23Z. GIVEN
THE ENVIRONMENTAL PARAMETERS IN PLACE...SOME THUNDERSTORMS COULD
BECOME SEVERE WEST LATE THIS AFTERNOON AND EVENING. THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
MAY BE POSSIBLE...ESPECIALLY ACROSS NORTHWESTERN NORTH DAKOTA
WHERE THE GREATEST 0-1 KM HELICITY IS PROGGED TO DEVELOP.

THE LINE OF STORMS IS THEN PROGGED TO WEAKEN AS IT PUSHES INTO
CENTRAL NORTH DAKOTA LATER THIS EVENING AROUND MIDNIGHT. PRECIP
CHANCES SHOULD ALSO SHIFT INTO NORTH CENTRAL NORTH DAKOTA AS THE
PARENT SHORTWAVE LIFTS INTO CENTRAL MANITOBA.

THE AFOREMENTIONED COLD FRONT IS THEN EXPECTED TO BECOME A STATIONARY
BOUNDARY ACROSS NORTHERN NORTH DAKOTA TUESDAY. THIS COULD PROVIDE
FOCUS FOR AFTERNOON CONVECTION. HOWEVER...WEAK FORCING SHOULD KEEP
PRECIP CHANCES IN THE SLIGHT CHANCE CATEGORY. FURTHERMORE...THE
POTENTIAL FOR THUNDERSTORMS SHOULD REMAIN MINIMAL AS INSTABILITY IS
PROGGED TO BE RELATIVELY WEAK.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 324 PM CDT MON JUL 15 2013

EARLY IN THE LONG TERM...

THE UPPER LEVEL JET AND MAIN BELT OF THE WESTERLIES REMAINS FAR TO
THE NORTH ACROSS CANADA WITH A LARGE LOW AROUND/NORTH OF HUDSON BAY.
THE LARGE-SCALE BERMUDA HIGH THAT WILL BE WELL-ESTABLISHED OVER THE
EASTERN CONUS (OHIO VALLEY AREA) WILL KEEP GENERAL LOW PRESSURE OVER
THE SOUTHERN PLAINS AND ROCKIES WITH MONSOONAL MOISTURE OVER THE
ROCKIES.

SURFACE FEATURES TUESDAY NIGHT INCLUDE DRY HIGH PRESSURE OVER THE
FRONT RANGE OF ALBERTA/MONTANA WITH THE BERMUDA HIGH OVER THE THE
OHIO/MISSISSIPPI VALLEYS WITH A SURFACE FRONTAL BOUNDARY EXTENDING
FROM NORTHERN MINNESOTA ACROSS SOUTHEASTERN NORTH DAKOTA NEAR
FARGO/JAMESTOWN POSSIBLY TO FORT YATES AND THE BLACK HILLS AREA.
HUMID AIR SOUTH OF THE BOUNDARY WITH DEWPOINTS IN THE 60S TO AROUND
70...AND DRY AIR TO THE NORTH WITH DEWPOINTS IN THE 40S AND 50S. AT
THIS TIME IT APPEARS THE BEST INSTABILITY FOR THE FORECAST AREA WILL
BE ALONG AND NORTH OF THE FRONT...AS SHORTWAVE ENERGY ALOFT MOVES
ACROSS THE STATE...SOME WEAK MID-LEVEL CAPPING SOUTH OF THE
FRONT...AND THE NOSE OF THE LOW LEVEL JET NEAR THE SURFACE FRONTAL
BOUNDARY. THUS WILL KEEP THE CHANCE OF THUNDERSTORMS ACROSS THE
NORTHERN HALF OF THE STATE WITH BEST CHANCES ALONG AND NORTH OF
HIGHWAY 2.

BY WEDNESDAY THE FRONTAL BOUNDARY HAS DEVELOPED A BIT FARTHER NORTH
ACROSS NORTHERN NORTH DAKOTA AS A SURFACE LOW DEVELOPS IN THE LEE
OF THE ROCKIES/WESTERN DAKOTAS IN RESPONSE TO ANOTHER CLUSTER OF
SHORTWAVE ENERGY IMPULSES MOVING THROUGH THE WEAK UPPER LEVEL FLOW.
AGAIN THE BEST CHANCES FOR THUNDERSTORMS IS ACROSS NORTHERN NORTH
DAKOTA WEDNESDAY AND WEDNESDAY NIGHT.

LATER IN THE LONG TERM...

A PATTERN CHANGE EXPECTED WITH THE MAIN BELT OF THE WESTERLIES
MOVING SOUTHWARD...PUTTING NORTH DAKOTA IN A CYCLONIC FLOW ALOFT
WITH ZONAL WEST-TO-EAST FLOW BY THURSDAY/THURSDAY NIGHT...BECOMING
SLIGHTLY NORTHWEST FLOW ALOFT BY FRIDAY.

THE AFOREMENTIONED MORE WELL-ESTABLISHED SURFACE LOW OVER THE
WESTERN DAKOTAS THURSDAY MOVES/DEVELOPS SOUTHEAST AS THE UPPER FLOW
BECOMES NORTHWESTERLY AND SHORTWAVES IN THE UPPER FLOW STEER/DEVELOP
THE SURFACE LOW SOUTHEASTWARD IN THE FORM OF A COLD FRONT. BY
THURSDAY EVENING THE LOW/COLD FRONT IS PROGGED TO BE NEAR
MOBRIDGE/ABERDEEN/JAMESTOWN...AND MOVING SOUTHEASTWARD. THE BEST
INSTABILITY THURSDAY NIGHT IS ALONG AND EITHER SIDE OF THE COLD
FRONT...BUT SHORTWAVE ENERGY ALOFT BEHIND THE FRONT WILL HELP
MAINTAIN THUNDERSTORMS ACROSS NORTHERN NORTH DAKOTA BEHIND THE COLD
FRONT. THURSDAY AND THURSDAY NIGHT THE CHANCE OF PRECIPITATION
EXPANDS TO ALL OF WESTERN AND CENTRAL NORTH DAKOTA...WITH THE
STRONGEST SEVERE PARAMETERS WITH HIGHEST 0-6KM BULK SHEAR VALUES
COINCIDENT WITH THE HIGHEST CAPE VALUES ARE MAINLY OVER THE EASTERN
HALF OF THE STATE.

FRIDAY THROUGH THE WEEKEND...

THE NORTHWEST FLOW ALOFT CONTINUES FRIDAY AND SATURDAY...THEN THE
MODELS DEPICT A SHORTWAVE TROUGH MOVING ACROSS CENTRAL CANADA
REACHING INTO THE NORTHERN PLAINS STATES SUNDAY...BRINGING ANOTHER
ROUND OF THUNDERSTORMS ACROSS THE REGION SUNDAY/MONDAY.

REGARDING TEMPERATURES...WEDNESDAY SHOULD SEE THE LARGEST GRADIENT
WITH HIGHS IN THE 70S ON THE NORTH SIDE OF THE FRONT TO AROUND 90
ALONG THE SOUTH DAKOTA BORDER. AS THE FRONT MOVES NORTHWARD THURSDAY
LOOK FOR MID 90S ACROSS THE FAR SOUTH WITH UPPER 70S TO LOWER 80S
NORTH CENTRAL. OTHERWISE HIGHS MAINLY IN THE 80S FRIDAY THROUGH
MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 959 PM CDT MON JUL 15 2013

AVIATION HAZARD THIS EVENING CONCERNS THUNDERSTORMS...AND THIS NOW
UNLIKELY TO IMPACT KDIK-KBIS. KISN THUNDERSTORM THREAT GREATLY
DIMINISHED AFTER 03Z. NOW FOCUSING ON KMOT. EXPECT THUNDERSTORMS
IN THE VICINITY KMOT AROUND 04Z/11 PM CDT....AND WINDS AND HEAVY
RAIN MORE LIKELY AT KMOT. VFR OUTSIDE OF THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...TM
LONG TERM...JV
AVIATION...WAA
Hazardous weather outlook, Jul 15, 7:12 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
812 PM CDT MON JUL 15 2013

NDZ001>004-009>012-017>021-031>033-040-041-043-044-162130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
SLOPE-HETTINGER-BOWMAN-ADAMS-
812 PM CDT MON JUL 15 2013 /712 PM MDT MON JUL 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND NORTH
CENTRAL NORTH DAKOTA THIS EVENING. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN NORTHWEST AND
NORTH CENTRAL. AN ISOLATED TORNADO MAY BE POSSIBLE...ESPECIALLY
ACROSS NORTHWESTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY NIGHT...CHANCES FOR THUNDERSTORMS CAN
BE EXPECTED MAINLY NORTH OF INTERSTATE 94...WITH THE HIGHEST
PROBABILITY ALONG AND NORTH OF HIGHWAY 83.

THURSDAY...A CHANCE OF THUNDERSTORMS OVER ALL OF WESTERN AND CENTRAL
NORTH DAKOTA.

FRIDAY THROUGH SATURDAY NIGHT...ONLY A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

NDZ005-013-022-023-034-035-042-045-162130-
ROLETTE-PIERCE-SHERIDAN-WELLS-MORTON-BURLEIGH-GRANT-SIOUX-
812 PM CDT MON JUL 15 2013 /712 PM MDT MON JUL 15 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE
THUNDERSTORMS COULD BECOME STRONG...BUT SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY NIGHT...CHANCES FOR THUNDERSTORMS CAN
BE EXPECTED MAINLY NORTH OF INTERSTATE 94...WITH THE HIGHEST
PROBABILITY ALONG AND NORTH OF HIGHWAY 83.

THURSDAY...A CHANCE OF THUNDERSTORMS OVER ALL OF WESTERN AND CENTRAL
NORTH DAKOTA.

FRIDAY THROUGH SATURDAY NIGHT...ONLY A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NDZ025-036-037-046>048-050-051-162130-
FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
812 PM CDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH WEDNESDAY NIGHT...CHANCES FOR THUNDERSTORMS CAN
BE EXPECTED MAINLY NORTH OF INTERSTATE 94...WITH THE HIGHEST
PROBABILITY ALONG AND NORTH OF HIGHWAY 83.

THURSDAY...A CHANCE OF THUNDERSTORMS OVER ALL OF WESTERN AND CENTRAL
NORTH DAKOTA.

FRIDAY THROUGH SATURDAY NIGHT...ONLY A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAA

In the hours before

Special weather statement, Jul 15, 6:19 PM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT MON JUL 15 2013

NDZ001-009-160115-
DIVIDE-WILLIAMS-
719 PM CDT MON JUL 15 2013

...SPECIAL WEATHER STATEMENT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN FAR NORTHEASTERN MONTANA...ALONG A LINE
EXTENDING FROM COALRIDGE TO 7 MILES SOUTH OF DAGMAR TO 10 MILES
NORTHWEST OF BAINVILLE...AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...MAY
ACCOMPANY THE STRONGEST STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRENORA...
  WRITING ROCK STATE HISTORICAL SITE...
  HANKS...
  BONETRAIL...
  BLACKTAIL LAKE...
  ZAHL...
  APPAM...
  ALAMO...

THIS LINE OF STORMS WILL AFFECT HIGHWAY 85 IN SOUTHERN DIVIDE COUNTY
AND IN WILLIAMS COUNTY NORTH OF WILLISTON.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KINNEY
Local storm report, Jul 15, 7:27 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       9 WSW BONETRAIL         48.35N 104.00W
07/15/2013  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            HEAVY RAIN BETWEEN 8...00 AND 8...15

&&

KROLAK
Local storm report, Jul 15, 7:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
828 PM CDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       9 WSW BONETRAIL         48.35N 104.00W
07/15/2013  M1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            PEA SIZE HAIL AND WINDS AROUND 30 MPH

&&

CORRECTED REMARKS

KROLAK
Local storm report, Jul 15, 8:01 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
901 PM CDT MON JUL 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HEAVY RAIN       3 NNW ALAMO             48.63N 103.48W
07/15/2013  M1.07 INCH       WILLIAMS           ND   TRAINED SPOTTER

            ESTIMATED WINDS GUSTING TO 50 MPH. HEAVY RAINFALL
            RECEIVED IN 20 MINUTES.

&&

KROLAK
Special weather statement, Jul 15, 8:15 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT MON JUL 15 2013

NDZ009-010-160315-
MOUNTRAIL-WILLIAMS-
915 PM CDT MON JUL 15 2013

...STRONG THUNDERSTORMS ACROSS SOUTHERN WILLIAMS COUNTY...

AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS EXTENDING FROM NORTH OF FORT
UNION...EAST THROUGH WILLISTON...TO RAY...MOVING EAST AT 30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAIN...WILL ACCOMPANY THE
STRONGEST STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EPPING...
  WHEELOCK...
  LEWIS AND CLARK STATE PARK...
  RAY...
  WHITE TAIL BAY RECREATION AREA...
  TIOGA...

LARGE AMOUNTS OF SMALL HAIL WERE REPORTED NEAR RAY...ALONG WITH
TORRENTIAL RAINFALL...AND WILL CAUSE REDUCED VISIBILITIES AND
PONDING WATER. THIS INCLUDES HIGHWAY 2 FROM THE MONTANA BORDER TO
TIOGA.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. VERY
HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH
AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT.

HEINERT
Special weather statement, Jul 15, 8:50 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM CDT MON JUL 15 2013

NDZ002-003-009>011-160345-
BURKE-MOUNTRAIL-RENVILLE-WARD-WILLIAMS-
950 PM CDT MON JUL 15 2013

...STRONG THUNDERSTORMS CONTINUE ACROSS NORTHWEST NORTH DAKOTA...

AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTAL TO 8 MILES
NORTH OF LOSTWOOD TO 7 MILES EAST OF TOBACCO GARDEN BAY RECREATION
AREA...AND MOVING EAST AT 35 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD
TO GROUND LIGHTNING...AND VERY HEAVY RAIN...WILL ACCOMPANY THE
STRONGEST STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  COTEAU...
  LOSTWOOD...
  NORTHGATE...
  BOWBELLS...
  ROSS...
  WHITE EARTH BAY RECREATION AREA...
  NIOBE...
  KENMARE...
  STANLEY...
  NORMA...
  COULEE...
  PALERMO...
  BELDEN...
  DONNYBROOK...
  BLAISDELL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT

The radar

The Minot AFB radar (KMBX), 63 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Renville

When
July 15, 10:00 PM CST to 10:10 PM CST
Where
Renville County, 0.83 mi SSW of Mohall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.760, -101.510

Heavy rain accompanied the strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461206.